Ativan is a brand name for the benzodiazepine prescription drug lorazepam. Despite its effectiveness in treating anxiety disorders, Ativan poses a risk of side effects, including some associated with discontinuation of the drug.
Ativan has the potential to cause physical and psychological dependence in patients, reports the Mayo Clinic. Because of this, you may experience side effects if you suddenly stop taking Ativan.
Side effects from discontinuation of Ativan are most likely to occur if you have been taking the drug for more than two to four weeks, reports RxList.
Side effects associated with the discontinuation of Ativan include headaches, anxiety, tension, depression, insomnia, restlessness, confusion, irritability, dizziness, numbness or tingling in your extremities, nausea, vomiting, diarrhea, vertigo, tremors, muscle pain, agitation and panic attacks.
Some patients develop dangerous side effects from the discontinuation of Ativan, including seizures, convulsions, short-term memory loss, rapid heartbeat, hallucinations and delirium, warns RxList.
When it comes time for you to stop taking Ativan, your doctor is likely to gradually decrease your dosage to decrease the chances of side effects. Do not forget to take Ativan, and don't run out of the medication during treatment.
Seizures from Ativan discontinuation are most common in people with underlying seizure disorders, so if you have epilepsy be especially careful when you stop taking Ativan. If you have a history of substance abuse, you are at an increased risk of developing a dependence upon Ativan and the side effects associated with this dependence, reports RxList.